Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 40, NWS Des Moines, IA

June 10, 2016Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 10, 2016, 5:05 PM CDT for Emmet County, Iowa. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2016, 5:05 PM CDT (22:05 UTC)
Expired
Jun 10, 2016, 5:45 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 5:08 PM CDTHAIL 16 Nne Estherville, IA
Jun 10, 5:25 PM CDTTSTM WND GST 70Dolliver, IALARGE HAIL REPORTED...SIZE UNKNOWN.
Jun 10, 5:25 PM CDTTSTM WND GST 764 E Estherville, IAREPORTED AT ESTHERVILLE AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:19 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WUUS53 KDMX 102205
SVRDMX
IAC063-102245-
/O.NEW.KDMX.SV.W.0040.160610T2205Z-160610T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
505 PM CDT FRI JUN 10 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EMMET COUNTY IN NORTHWESTERN IOWA...

* UNTIL 545 PM CDT

* AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
  OF ESTHERVILLE...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ESTHERVILLE...IOWA LAKE...OKAMANPEDAN LAKE...ARMSTRONG...GRUVER...
  DOLLIVER...
  ESTHERVILLE MUNICIPAL AIRPORT AND OKAMANPEDAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4350 9445 4332 9444 4342 9486 4350 9486
TIME...MOT...LOC 2205Z 272DEG 20KT 4347 9476 

HAIL...1.00IN
WIND...60MPH
 
$$

KOTENBERG
2 follow-up statements
870 
WWUS53 KDMX 102230
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT FRI JUN 10 2016

IAC063-102245-
/O.CON.KDMX.SV.W.0040.000000T0000Z-160610T2245Z/
EMMET IA-
530 PM CDT FRI JUN 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN EMMET COUNTY...

AT 529 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR IOWA LAKE TO 3 MILES NORTHWEST OF SWAN LAKE...
MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...LAW ENFORCEMENT. AT 5:25 PM...65 MPH WINDS AND LARGE HAIL
         WAS REPORTED IN DOLLIVER. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
IOWA LAKE...OKAMANPEDAN LAKE...ARMSTRONG...GRUVER...DOLLIVER...
ESTHERVILLE MUNICIPAL AIRPORT AND OKAMANPEDAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4350 9445 4332 9444 4341 9480 4350 9468
TIME...MOT...LOC 2229Z 282DEG 19KT 4349 9449 4340 9471 

HAIL...1.00IN
WIND...60MPH
 
$$

KOTENBERG
727 
WWUS53 KDMX 102242
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT FRI JUN 10 2016

IAC063-102252-
/O.EXP.KDMX.SV.W.0040.000000T0000Z-160610T2245Z/
EMMET IA-
542 PM CDT FRI JUN 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMET COUNTY WILL
EXPIRE AT 545 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHWESTERN IOWA.

LAT...LON 4350 9445 4332 9444 4341 9480 4350 9468
TIME...MOT...LOC 2240Z 272DEG 20KT 4349 9449 4340 9471 

$$

KOTENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:54 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 10, 3:54 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
354 PM CDT FRI JUN 10 2016

.SHORT TERM.../Tonight/
Issued at 352 PM CDT Fri Jun 10 2016

The severe weather potential over northern Iowa this afternoon
into tonight was the main forecast. The ongoing convection over
southern Minnesota continues to drag east-southeast towards
northern Iowa this afternoon. The latest HRRR and HopWRF have a
decent handle on the convective trends through 03z tonight. The
severe threat remains sun-driving with significant surface based
instability as well as MUCAPE values ranging around 3000 J/kg as
of 20z. However, the lack of any plausible effective shear, will
limit the longevity of the storms as well as the severe potential.
Still, cannot completely rule out an isolated hail threat and even
a localized wind threat due to the steep low to mid-level lapse
rates ahead of this broken line in southern Minnesota. These
storms should diminish between 04-07z Saturday, if not sooner
across northern Iowa. Cut back on pops overnight.

.LONG TERM.../Saturday through Friday/
Issued at 352 PM CDT Fri Jun 10 2016

The main focus of forecast was on temperatures and dewpoints and
thus the hot and humid conditions over the weekend. Leaned toward
a NAM/ECMWF blend for the overall pop/temperature trends during
the weekend as the GFS remains the outlier.

Saturday and Sunday...The hot and humid airmass continues across
much of the forecast area. The hottest day will be Saturday with
highs rising into the middle and even upper 90s across the
forecast area. The dew points look to remain in the upper
60s/lower 70s and look to provide borderline heat advisory
criteria for the entire forecast area. However, with this being
the first significant and somewhat early heat wave, have kept the
heat advisory going for the Des Moines Metro. This is also because
of the overnight lows remaining it the 70s tonight and Saturday
night providing little relief along with the heat island effect.
No major changes with the ongoing max temperature forecast for
Saturday and Sunday. Saturday, much of the record highs are in
jeopardy of either being tied or broken.

Monday into Wednesday...An upper level shortwave and cold front
looks to provide some relief to the heat on Monday with cloud
cover, precipitation chances, and slightly cooler dew points and
temperatures. However, the timing of the front remains
questionable on Monday, leaving the southern portion of the
forecast area within the warmer air mass for much of the day.
Potential for this region to get a littler warmer than what is
currently forecast. The upper level ridge begins to break down as
a fairly strong upper level trough digs out of the southern
Rockies Monday night into Tuesday. Plenty of moisture available
and the best forcing moves across the state during the day Tuesday
into Tuesday night and lingering into Wednesday. This looks to be
the time frame for the best potential for some much needed
widespread rain across central Iowa.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 100 PM CDT Fri Jun 10 2016

VFR conditions will prevail during the entire TAF period. MCW may
see an isolated storm roll across this evening. Left out mention
at FOD and ALO as lower confidence storms will travel that far
south.

&&

.DMX Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT Sunday for Dallas-Polk-Story.

&&

SHORT TERM...Podrazik
LONG TERM...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, Jun 10, 4:01 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT FRI JUN 10 2016

IAZ048-059-060-112115-
STORY-DALLAS-POLK-
401 PM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREA THIS AFTERNOON AND
TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HEAT ADVISORY IS IN EFFECT FOR THE AREA SATURDAY AND SUNDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT
THROUGH THURSDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ004>007-015>017-024>028-039-112115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK-
401 PM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS MAY DEVELOP SATURDAY AFTERNOON OR EARLY
EVENING ALONG AND EAST OF INTERSTATE 35. A FEW STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT
THROUGH THURSDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND AGAIN ON SATURDAY.

IAZ023-033>038-044>047-049-050-057-058-061-062-070>075-081>086-
092>097-112115-
POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-
CARROLL-GREENE-BOONE-MARSHALL-TAMA-AUDUBON-GUTHRIE-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
401 PM CDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS MAY DEVELOP SATURDAY AFTERNOON OR EARLY
EVENING ALONG AND EAST OF INTERSTATE 35. A FEW STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT
THROUGH THURSDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:53 PM CDTSpecial Weather StatementDMXWinnebago52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.